Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 244, NWS Amarillo, TX

July 25, 2016Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 25, 2016, 8:35 PM CDT for Dallam County, Hartley County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2016, 8:35 PM CDT (01:35 UTC)
Expired
Jul 25, 2016, 9:15 PM CDT
In force
40 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 142 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS54 KAMA 260135
SVRAMA
TXC111-205-260215-
/O.NEW.KAMA.SV.W.0244.160726T0135Z-160726T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
835 PM CDT MON JUL 25 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 915 PM CDT

* AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF AMISTAD...MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN HARTLEY AND SOUTHWESTERN DALLAM COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3615 10304 3627 10282 3596 10256 3577 10304
TIME...MOT...LOC 0135Z 234DEG 8KT 3599 10301 

HAIL...1.00IN
WIND...60MPH
 
$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:35 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 25, 6:35 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT MON JUL 25 2016

.AVIATION...
00Z TAFs - Scattered thunderstorms will move into the western
Panhandles later this evening and affect KDHT, and possibly KGUY
though confidence wasn't high enough to include TS mention there at
this time. Outside of convection, VFR conditions are expected
everywhere through the TAF period except KGUY where confidence has
increased that IFR ceilings will be a concern early Tuesday morning.
Isolated thunderstorms are possible Tuesday evening for the
Panhandles.

Elsenheimer

&&

.PREV DISCUSSION... /Issued 336 PM CDT MON JUL 25 2016/

DISCUSSION...
Water vapor imagery shows upper ridge beginning to amplify over the
four corners region resulting in increased 500mb northwesterly flow
over the TX/OK Panhandles. This in combination with decent mid and
upper level moisture will result in increasing chances for
thunderstorms Monday afternoon and evening as a subtle wave
approaches from the northwest. At the surface... dew points are in
the low to mid 60s. Typical summertime mixing will result in 30-
40 degree dew point depressions... but with highs only in the low
to mid 90s the spreads won't be as high as the last few days. A
weak stationary boundary is also noted from near Hereford to
Clarendon where storms are initiating with day time heating prior
to aforementioned upper level disturbance. As better upper level
forcing comes in with wave...storms will increase in coverage
especially along our western Zones. With precipitable water
expected to be above 1.5 inches...heavy rain is possible. Severe
weather is not expected with skinny CAPE profiles and bulk shear
generally less than 20kts across the area. Slightly better 100mb
mixed CAPE up across the OK Panhandle may lend a few stronger
storms with small hail and gusty winds. Storms will start
decreasing across the area after 06Z Tuesday as better dynamics
move south and decoupling commences.

The forecast for the next few days is very similar to today as
subtle waves continue to round the base of the high pressure to our
west and move in on northwesterly flow aloft. Latest model guidance
does keep rain chances a bit lower for Tuesday with very little in
terms of forcing/dynamics progged. Still can't rule out a
diurnally driven afternoon thunderstorm especially across the
northwest. A more pronounced shortwave embedded in northwesterly
flow approaches on Wednesday with a surface boundary pushing into
the area resulting a better chance for scattered storms. Temperatures
will be much more tolerable this week with highs mainly in the 90s
across the area due to increased cloud cover. At this time...
models are trying to bring the upper ridge back over the southern
Plains towards the end of next weekend. However...there are
differences between the ECMWF and GFS on timing with GFS being
faster resulting in a drier forecast for Saturday and Sunday.
Decided to put a little more weight in ECMWF solution resulting in
precip chances across the area on Saturday. By early next week
confidence is fairly high for the ridge to slide back east putting
a damper on rain chances and increasing our high temperatures once
again.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

18/10
Hazardous weather outlook, Jul 25, 3:43 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT MON JUL 25 2016

OKZ001>003-TXZ001>020-260845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
343 PM CDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS THIS EVENING AND TONIGHT. NO
SEVERE THUNDERSTORMS ARE EXPECTED...BUT SOME STORMS COULD PRODUCE
HEAVY RAINS THIS EVENING AND OVERNIGHT...POSSIBLY LEADING TO
LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST TUESDAY THROUGH SATURDAY
FOR THE ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THERE WILL BE A
SLIGHT CHANCE FOR LINGERING THUNDERSTORMS OVER PORTIONS OF THE
PANHANDLES SATURDAY NIGHT. WHILE A FEW STORM MAY BECOME
STRONG...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME. HEAVY RAINS HOWEVER COULD LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 8:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT MON JUL 25 2016

TXZ001-006-011-260145-
OLDHAM TX-DALLAM TX-HARTLEY TX-
819 PM CDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY...WESTERN DALLAM
AND NORTHWESTERN OLDHAM COUNTIES UNTIL 845 PM CDT...

AT 819 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF SEDAN TO 9 MILES NORTH OF
NARA VISA TO 5 MILES NORTH OF LOGAN. MOVEMENT WAS SOUTHEAST AT 15
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TEXLINE AND ROMERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3643 10304 3640 10279 3564 10292 3549 10304
TIME...MOT...LOC 0119Z 293DEG 14KT 3621 10306 3574 10312 3545 10341

CE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:19 PM CDTSpecial Weather StatementAMAHartley26 min
Jul 25, 9:09 PM CDTSevere Thunderstorm WarningAMADallam, Hartley36 min
Jul 26, 3:33 PM CDTSpecial Weather StatementAMADonley42 min
Jul 26, 3:55 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.